Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 173, NWS Aberdeen, SD

August 1, 2016Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2016, 9:59 PM CDT for Marshall County, Roberts County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 9:59 PM CDT (02:59 UTC)
Expired
Aug 1, 2016, 10:12 PM CDT
In force
13 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS53 KABR 020259
SVRABR
SDC091-109-020345-
/O.NEW.KABR.SV.W.0173.160802T0259Z-160802T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  NORTHWESTERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 1045 PM CDT

* AT 959 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VEBLEN
  FLATS HOUSING...OR 22 MILES NORTHWEST OF SISSETON...MOVING
  SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  VEBLEN AROUND 1005 PM CDT. 
  CLAIRE CITY AROUND 1020 PM CDT. 
  SISSETON AROUND 1040 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4584 9680 4565 9704 4591 9749 4594 9746
      4594 9707
TIME...MOT...LOC 0259Z 305DEG 28KT 4591 9732 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE
1 follow-up statement
696 
WWUS53 KABR 020312
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 PM CDT MON AUG 1 2016

SDC091-109-020322-
/O.CAN.KABR.SV.W.0173.000000T0000Z-160802T0345Z/
MARSHALL SD-ROBERTS SD-
1012 PM CDT MON AUG 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL AND
NORTHWESTERN ROBERTS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4584 9680 4565 9704 4591 9749 4594 9746
      4594 9707
TIME...MOT...LOC 0312Z 305DEG 28KT 4585 9720 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:27 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 1, 6:27 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
627 PM CDT MON AUG 1 2016

.UPDATE...
Issued at 623 PM CDT MON AUG 1 2016

The Severe Thunderstorm Watch remains in effect this evening,
though so far the activity has been confined to North Dakota. The
expectation is that the potential for storms developing across
eastern SD will increase around or just after sunset. Made a few
adjustments to pops in the meantime. Also increased cloud cover
from Watertown south as an area of stratus is advecting north.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 413 PM CDT MON AUG 1 2016

Latest sat pics and 88D data indicate storms forming over sc North
Dakota currently.  This is where the SPC meso page indicates the
best overlay of supportive convective parameters with decent deep
layer/ll shear as well as plenty of ml cape.  Expect this area of
storms to gradually grow into some sort of MCS, and then potentially
move southeast over ne South Dakota this evening. However,
confidence in the exact evolution of convection this evening is not
particularly high given varying CAM solutions. Nonetheless there
will be a threat for hail/wind and perhaps even a brief tornado if
any storm can get anchored on the outflow boundary/warm front headed
toward southern ND to the east of the north central SD sfc low.

The rest of the short range looks mostly dry until late Wednesday as
another front moves across the region.  The models continue to
indicate a fairly decent EML over top that front and thus convection
may be limited until Wednesday night when some cooling aloft spreads
across the forecast area as strong trof heads across southern
Canada.  Temperatures overall should be near to above normal through
Wednesday. Cooler temperatures are expected later in the week.

.LONG TERM...(Thursday through Monday)
Issued at 413 PM CDT MON AUG 1 2016

Cold front will be moving out of the area on Thursday and into MN.
Any lingering precip over the eastern CWA Thursday morning should be
out of the area by afternoon. Cooler and drier air will be moving in
on Thursday. After highs in the 90s for many areas on Wednesday,
Thursday will drop back down into the low to mid 80s for most areas.
Dewpoints will also drop down into the 50s which will feel
comfortable. Surface high pressure will move in Thursday night and
stick around through the day Friday. This will bring dry conditions,
light winds, and pleasant temperatures. The rest of the period sees
a small increase in precip chances as models suggest weak embedded
waves within mid level flow will cross the region. Did not stray too
far from SuperBlend pops at this time based on timing and
uncertainty.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 623 PM CDT MON AUG 1 2016

An area of MVFR stratus is pushing up into KATY this evening and
will likely linger then fall to IFR toward morning. Otherwise all
sites are VFR. Thunderstorm activity has been confined to ND so
far this evening, but there is starting to be some development
just west of KABR on some outflow boundaries and also with the
front near Corson county which may affect KMBG.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Aug 1, 3:52 AM CDT, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
352 AM CDT MON AUG 1 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
352 AM CDT MON AUG 1 2016 /252 AM MDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON ACROSS THE ENTIRE AREA...AND TONIGHT OVER EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA. STRONG WINDS AND HAIL WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
ANY REPORTS OF HAIL OR STRONG WINDS IS ENCOURAGED. REPORTS CAN BE
SENT THROUGH OUR WEBPAGE...FACEBOOK...AND TWITTER OR BE CALLING
THE ABERDEEN NWS OFFICE.

KF

In the hours before

Special weather statement, Aug 1, 8:31 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT MON AUG 1 2016

SDZ005-006-020200-
MCPHERSON SD-BROWN SD-
831 PM CDT MON AUG 1 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL 900 PM CDT...

AT 831 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ELM LAKE...OR 10 MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT
30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREDERICK AND ELM LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4580 9834 4583 9873 4594 9876 4594 9830
TIME...MOT...LOC 0131Z 273DEG 28KT 4588 9865

TDK
Local storm report, Aug 1, 8:54 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             8 WNW FREDERICK         45.86N 98.66W
08/01/2016  E0.88 INCH       BROWN              SD   PUBLIC

            MOSTLY PEA TO NICKEL SIZE HAIL.

&&

RV
Local storm report, Aug 1, 9:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             7 W FREDERICK           45.85N 98.65W
08/01/2016  E0.75 INCH       BROWN              SD   PUBLIC

            MOSTLY PEA TO PENNY SIZE HAIL.

&&

RV
Special weather statement, Aug 1, 9:54 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
954 PM CDT MON AUG 1 2016

SDZ007-008-020345-
MARSHALL SD-ROBERTS SD-
954 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
NORTHWESTERN ROBERTS COUNTIES UNTIL 1045 PM CDT...

AT 954 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VEBLEN FLATS HOUSING...OR 20 MILES NORTHWEST OF SISSETON...MOVING
SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SISSETON...VEBLEN...CLAIRE CITY...LONG HOLLOW HOUSING...
AGENCY VILLAGE...DAKOTA CONNECTION & CASINO...VEBLEN FLATS HOUSING...
HILLHEAD AND SICA HOLLOW STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4575 9677 4552 9708 4593 9764 4594 9764
      4593 9718
TIME...MOT...LOC 0254Z 309DEG 34KT 4588 9733

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:02 PM CDTSevere Thunderstorm WarningABRBrown, McPherson43 min
Aug 1, 9:43 PM CDTSevere Thunderstorm WarningABRBrown47 min
Aug 1, 9:54 PM CDTSpecial Weather StatementABRRoberts51 min
Aug 1, 10:14 PM CDTSevere Thunderstorm WarningABRBrown46 min
Aug 1, 10:33 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall42 min
Aug 1, 10:57 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink48 min
Aug 1, 11:20 PM CDTSevere Thunderstorm WarningABRBrown, Day55 min
Aug 1, 11:54 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant, Roberts34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.